Louisiana, 2004

Damaging Wind in Louisiana, December 9, 2004

December 9, 2004 · NWS LCH · 1 event in 1 county or zone

At least half a dozen homes were damaged and several barns destroyed around Kaplan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

At least half a dozen homes were damaged and several barns destroyed around Kaplan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 8, 8:58 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Dec 8, 8:58 PM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
855 PM CST WED DEC  8 2004

.DISCUSSION...
8 PM SFC ANALYSIS SHOWS WARM FRONT CREEPING SLOWLY NORTHWARD...
LOCATED BETWEEN LFT AND ARA ON WEST TO NEAR CAMERON AND MOVING
THROUGH SABINE, TX CMAN STATION. 00Z LCH SOUNDING WAS LAUNCHED
BETWEEN TSRA...SO SOME OF THE DATA MAY BE A BIT SUSPECT...BUT SHOWED
THE INVERSION SIGNIFYING THE FRONTAL BOUNDARY AT 1300 FT...VERY
SHALLOW. SPC HAS UPDATED THE DAY ONE OUTLOOK TO UPGRADE THE GENERAL
TSTM TO SLIGHT RISK ACROSS SE TX/S LA...OR FROM I-10 SOUTH INTO THE
GULF. OVER THE LAST COUPLE OF HOURS...TSRA HAS BE CONFINED MAINLY
OFFSHORE OF SABINE PASS...AND SPREADING OVER MOST OF CAMERON...
CALCASIEU...AND JEFF DAVIS PARISHES OF SW LA. NO FLOODING PROBLEMS SO
FAR DUE TO THE RAPID NE MOVEMENT.

HAD SEVERAL WEAK ELEVATED MESOS...WAY ABOVE THE INVERSION...BUT NEVER
REACHING THE LOWER LAYERS OR THE SFC FOR THAT MATTER. THAT MAY
CHANGE AFTER MIDNIGHT. LATEST H20 VAPOR SATELLITE ANIMATION SHOWS
VIGOROUS SHORTWAVE SCREAMING EAST ACROSS TX TONIGHT...ALREADY
IGNITING WHAT LOOKS LIKE TO BE MINIATURE SUPERCELLS 100 TO 200
NAUTICAL MILES INTO THE GULF. THE GREATEST POSSIBILITY FOR SVR WX
WILL BE NEAR MIDNIGHT FOR THE COASTAL WATERS OUT 60 NAUTICAL MILES...
AND AFTER MIDNIGHT TO 3 AM FOR THE SOUTHERN PARISHES OF LA. BELIEVE
THE BEST DYNAMICS AND WARM FRONT WILL BE EAST OF SE TX...AND SOUTH
OF THE INLAND AREAS OF SE TX/C LA. UPDATE OUT BY 9 PM.

LANDRENEAU

&&

.PREVIOUS DISCUSSION...WARM FRONT OVER NRN GULF CONTINUES TO MOVE
SLOWLY NWD. DEWPOINTS NEAR 60 HAVE MADE THEIR WAY ALONG THE COAST
WITH MID TO UPPER 60S DEWPOINTS EXPECTED TO MOVE INTO THE SRN HALF OF
THE ZONES BY TONIGHT. ALREADY SEEING RAINS BEING CAUSED BY ISENTROPIC
UPGLIDE BREAKING OUT ACROSS COASTAL ZONES AND SCNTRL LA.

UPPER TROF MOVING INTO WEST TX WILL PUSH SFC TROF ACROSS THE AREA
THURSDAY MORNING WITH SHOWERS AND TSTMS A GOOD BET OVERNIGHT
AREAWIDE. COULD SEE AN ISOLATED SEVERE TSTM OR TWO AS RIGHT REAR QUAD
OF SUBTROPICAL JET WILL BE OVER THE AREA PROVIDING PLENTY OF LIFT.
ALSO LOOKING AT LOW-LEVEL JET AROUND 40KTS OVERNIGHT AS WELL. ON THE
OTHER HAND...MOST OF THE AREA DOESNT GET INTO THE TRUE WARM SECTOR
WHICH SHOULD STAY ACROSS THE EXTREME SRN ZONES. SO MOST OF THE STORMS
WILL REMAIN ELEVATED THOUGH SOME SMALL HAIL AND GUSTY WINDS WILL BE
POSSIBLE WITH THE STRONGER STORMS. HAVE CANCELLED FLOOD WATCH AS
SYSTEM APPEARS TO BE MOVING TOO QUICKLY TO PRODUCE FLOODING RAINS.
GENERALLY LOOKING FOR ONE TO TWO INCHES OF RAIN OVER SE TX INCREASING
TO TWO TO THREE INCHES OVER THE EASTERN ZONES. THIS COULD CAUSE SOME
POTENTIAL FLOODING OVER THE EASTERN AREA BUT IT APPEARS URBAN AND
SMALL STREAM SHOULD COVER IT.    RAIN SHOULD BE OUT OF SE TX BY
SUNRISE AND ACADIANA BY VERY EARLY AFTERNOON. THEN LOOKING AT SEVERAL
DAYS OF DRY WEATHER. UPPER TROF DEEPENS OVER THE ERN HALF OF THE U.S.
AND WE FINALLY COME UNDER SOME GOOD NWLY FLOW ALOFT THRU THE WEEKEND.
TEMPS BEHIND THE SFC TROF WILL STILL BE WARM TOMORROW BUT AS THE
UPPER TROF DEEPENS AND THICKNESSES LOWER...COOLER WEATHER WILL BE IN
STORE FRIDAY AND SATURDAY. QUICK WARMUP FORECAST FOR SUNDAY BEFORE
ANOTHER FRONT COMES THROUGH LATE SUNDAY. NOT LOOKING FOR TOO MUCH IN
THE WAY OF LOW-LEVEL MOISTURE WITH THE SYSTEM SO LEAVING POPS OUT OF
THE FORECAST. THIS LOOKS TO BE THE STRONGEST FRONT OF THE SEASON SO
FAR SUPPORTED BY A 1044 HIGH (ACCORDING TO THE GFS).

WILEY

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE TAF
SITES DURING THE EVENING AND CONTINUE OVERNIGHT. THUNDERSTORMS
SHOULD BE OUT OF KBPT BY LATE TONIGHT...KLCH BY 12Z...AND KAEX AND
KLFT BY AROUND 15Z OR SO. SKIES WILL QUICKLY CLEAR FROM WEST TO
EAST.

KUYPER

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  60  74  51  65 / 100  20   0   0
BPT  58  74  50  68 /  70   0   0   0
AEX  57  75  47  63 / 100  40   0   0
LFT  62  76  52  64 / 100  40   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&
Hazardous weather outlook, Dec 8, 5:10 AM CST, 19 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
510 AM CST WED DEC 8 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
091100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
510 AM CST WED DEC 8 2004

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL WILL MOVE IN FROM
THE WEST AND SOUTH THIS AFTERNOON. HEAVIEST RAINS WILL BE TONIGHT
AS A WARM FRONT COMBINES WITH A POTENT UPPER LEVEL TROF. TWO TO
FOUR INCHES OF RAIN WILL BE POSSIBLE...MAINLY OVER CENTRAL AND
SOUTH CENTRAL LOUISIANA WITH LESSER AMOUNTS TO THE WEST AND AWAY
FROM THE COAST WHERE ABOUT AN INCH OF RAIN IS EXPECTED OVER INTERIOR
SOUTHEAST TEXAS. A FLOOD WATCH FOR ALL EXCEPT INTERIOR SOUTHEAST
TEXAS WILL BE IN EFFECT FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
COOLER CONDITIONS ARE EXPECTED WITH NO ADDITIONAL RAIN.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL
NOT BE REQUIRED...HOWEVER PLEASE RELAY ANY FLOODING INFORMATION TO
THIS NWS OFFICE AT (337)477-5285.

JS

In the hours before

Local storm report, Dec 8, 10:14 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1014 PM CST WED DEC 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     MARINE TSTM WIND 25 S RUTHERFORD BEACH   29.42N 93.16W
12/08/2004  40 MPH           XXX                XX   PUBLIC

            WEST CAM 144 RIG WORKER REPORTED WINDS IN EXCESS OF 40
            MPH.

&&

JR
Local storm report, Dec 8, 10:22 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1022 PM CST WED DEC 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     MARINE TSTM WIND 25 S RUTHERFORD BEACH   29.42N 93.16W
12/08/2004  40 MPH           XXX                XX   PUBLIC

            WEST CAM 144 RIG WORKER REPORTED WINDS IN EXCESS OF 40
            MPH.

1015 PM     MARINE TSTM WIND 17 S RUTHERFORD BEACH   29.53N 93.15W
12/08/2004  40 MPH           XXX                XX   PUBLIC

            WEST CAM 71 RIG WORKER MEASURING 40 MPH WINDS.

&&

JR

The radar

The Lake Charles radar (KLCH), 91 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vermilion

When
December 9, 1:00 AM CST
Where
Vermilion County, Kaplan
Measured
60 kt (69 mph) estimated gust
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
30.000, -92.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2004Every state in 2004This day in weather historyWarnings in Louisiana, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431835.